Flood, Warrick
- When
- December 4, 3:00 PM CST to December 6, 9:00 AM CST
- Where
- Warrick County, Yankeetown to Tennyson
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 37.920, -87.300
A prolonged, widespread heavy rainfall event was associated with a cold front that moved very slowly east across the Lower Ohio Valley. The front became the focus for heavy rain as it nearly stalled across western Kentucky and southwest Indiana.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
A prolonged, widespread heavy rainfall event was associated with a cold front that moved very slowly east across the Lower Ohio Valley. The front became the focus for heavy rain as it nearly stalled across western Kentucky and southwest Indiana. Abundant moisture moved northeast along and just behind the front. This moisture interacted with a series of upper level disturbances to further increase heavy rainfall. A very large and persistent area of moderate rain caused a slow but steady rise in water levels. In the Ohio River counties, rainfall amounts averaged about two inches every 12 hours, resulting in storm-totals from 3 to 4 inches. Small creeks, streams, and ditches reached or exceeded bankful. Numerous roads susceptible to high water problems were flooded. Water levels continued to rise, even after the rain ended. Specific rainfall totals for the entire event from Dec. 3-6 included 3.40 inches at the Evansville Airport and 3.41 at Newburgh.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Dec 4, 12:23 PM CST, 2 hours 37 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
1223 PM CST SUN DEC 4 2011
.UPDATE...
THE CURRENT FLOOD WATCH IS BEING EXTENDED FARTHER NW TO INCLUDE
ALL OF SOUTHWEST INDIANA AS WELL AS A FEW COUNTIES OVER SE IL.
THIS GIVEN HEAVIEST RAINFALL THIS MORNING EXTENDED FURTHER INTO
SOUTHWEST IN (E.G. 1.2 INCHES SINCE 7 AM AT ANGEL MOUNDS/SE SIDE
OF EVV)...ALONG WITH ONGOING AND FORECAST RAINFALL TONIGHT.
ADDITIONAL RAINFALL OF 1 TO 3 INCHES IS LIKELY IN THE NEW WATCH
AREA OF SOUTHWEST INDIANA AND SOUTHEAST ILLINOIS.
&&
.DISCUSSION...
/PREVIOUSLY ISSUED AT 18Z SUNDAY FOR ROUTINE TAF ISSUANCE.
NOTE...AN INTERIM DISCUSSION MAY BE POSTED PRIOR TO THE NEXT FULL
FORECAST PACKAGE SHOULD ANY ADJUSTMENTS/CHANGES TAKE PLACE TO THE CURRENT
FLOOD WATCH.
DISCUSSION...
/PREVIOUSLY ISSUED AT 1010 AM CST SUN DEC 4 2011/
SURFACE FRONT HAD PROGRESSED A BIT MORE AGGRESSIVELY EAST ACROSS THE
NORTHWEST SECTIONS OF THE FA AS NOTED BY A TEMP DROPPED FROM 58 TO
52 AT POPLAR BLUFF IN ABOUT AN HOUR. WILL UPDATE THE FORECAST
PACKAGE TO REFLECT THE SURFACE WIND SHIFT AND COLD AIR ADVECTION
ACROSS THE NW TIER OR TWO OF COUNTIES OF THE FA.
/TONIGHT THROUGH TUESDAY/
/PREVIOUSLY ISSUED AT 346 AM CST SUN DEC 4 2011/
AN AREA OF RAIN AHEAD OF A COLD FRONT WAS MAKING STEADY PROGRESS
INTO NWRN PARTS OF THE PAH FCST AREA THIS MORNING. SHORTLY AFTER
SUNRISE...THE FRONT WILL BE KNOCKING ON THE DOOR. THIS INITIAL
BAND OF RAIN WILL PRODUCE MODEST AMOUNTS THROUGH THIS MORNING...
FOR MOST LOCATIONS. AHEAD OF THE FRONT...A STIFF SRLY BREEZE WILL
CONTINUE FOR PART OF THE DAY.
GOOD 850 MB MOISTURE TRANSPORT INTO THE SFC BOUNDARY/TROF PLUS MID
LEVEL ISENTROPIC LIFT AHEAD OF AN IMPULSE IN THE SWRLY MID LEVEL
FLOW WILL TEND TO INCREASE AMOUNTS AND COVERAGE OF RAIN THIS
AFTERNOON ACROSS THE REGION. THIS ENHANCED MOISTURE ARRANGEMENT
WILL CONTINUE THROUGH MON. RAIN MAY BE HEAVY AT TIMES...AND WILL
BE PROLONGED...THUS WE WILL KEEP THE FLOOD WATCH IN PLACE FOR LOCATIONS
GENERALLY SOUTH OF A LINE FROM POPLAR BLUFF MO TO ROCKPORT INDIANA
STARTING THIS MORNING. 3 TO 5 INCHES OF RAINFALL IS POSSIBLE IN
THIS AREA THROUGH THE EVENT...WITH LESSER AMOUNTS TO THE NW. FLASH
FLOODING IS NOT NECESSARILY EXPECTED DUE TO LACK OF CONVECTIVE
FEATURES /OR LIGHTNING/.
MON EVENING...HEIGHTS WILL START TO LOWER A BIT IN THE SWRLY FLOW ALOFT AS
HIGH SFC PRESSURE BEGINS TO PUSH EWD. THIS SHOULD RAPIDLY DECREASE
THE POPS AND QPF AMOUNTS FROM THE NW OVERNIGHT. THERE MAY BE
ENOUGH COLD AIR INVADING TO GENERATE A LITTLE SLEET IN ADDITION TO
THE RAIN IN THE NWRN HALF OF THE REGION...BUT THIS IS IFFY AT
BEST. BY DAYTIME TUE...THE REGION SHOULD BE COLD/CLOUDY AND MOSTLY
PCPN-FREE EXCEPT PERHAPS FOR SOME NON-MEASURABLE SPRINKLES
GENERATED BY SUBTLE RIPPLES IN THE SWRLY MID LEVEL FLOW.
FOR THE TIME PERIOD TUESDAY NIGHT THROUGH SATURDAY... IN THE WAKE
OF THE DEPARTING SYSTEM...COULD SEE A MIX OF RAIN AND SNOW OVER
THE EXTREME SOUTHEAST SECTIONS OF THE CWA TUESDAY EVENING IN WHATS
LEFT OF THE WRAP AROUND MOISTURE.
ON WEDNESDAY A CLOSED H5 LOW IS FORECAST TO DEVELOP OVER THE
SOUTHERN PLAINS AND MOVE DUE EAST. THIS WILL SERVE TO DRAW DEEP
MOISTURE PREVIOUSLY DISPLACED TO OUR SOUTH AND EAST BACK
NORTHWARD...THE QUESTION BEING HOW FAR WILL THE MOISTURE RETURN
BEFORE THE PASSAGE OF THE LOW. THE GFS ENSEMBLE MEAN ACTUALLY CRANKS
OUT A BIT OF QPF MAINLY SOUTH AND EAST OF THE OHIO RIVER WEDNESDAY
AFTERNOON...HOWEVER THE GFS/ECMWF SHOW NO HINT OF PRECIP...SO UNTIL
THERE IS A MORE CONSISTENT SIGNAL...WILL LEAVE DRY.
WEAK HIGH PRESSURE AT THE SURFACE AND ZONAL FLOW ALOFT SHOULD KEEP
THE REGION DRY THROUGH THURSDAY NIGHT. A COLD FRONT AND ASSOCIATED
UPPER TROF ARE FORECAST TO CROSS THE REGION ON FRIDAY. IN THE
PROCESS THE ECMWF DRAGS A SMALL AREA OF QPF ACROSS THE NORTHERN
SECTIONS OF OUR CWA...BUT THE OTHER MODELS KEEP IT DRY...SO LEFT IT
DRY FOR NOW. THE FRONTAL PASSAGE SHOULD ONLY SERVE TO USHER IN A
MUCH COLDER AIR MASS FOR NEXT WEEKEND.
AVIATION...
NEEDLESS TO SAY...THIS TAF PACKAGE WILL BE LIMITED TO THOSE PILOTS
WITH AT IFR TO VLIFR FLIGHT RATINGS...SINCE VFR CONDITIONS WILL
NON-EXISTENT. WITH THE FRONTAL PASSAGE EXPECTED TO PUSH EAST OF
ALL OF THE WFO PAH TAFS SITES WELL BEFORE 00Z MONDAY...IFR
CEILINGS AT OR BELOW 1KFT AGL WILL DOMINATE THE REMAINDER OF THE
FORECAST PACKAGE. IN FACT...PERIODIC LIFR/VLIFR CEILINGS AND
VISIBILITIES WILL BE LIKELY...ESPECIALLY FOR KPAH/KOWB AFTER 04Z
MONDAY. NO SIGNIFICANT IMPROVEMENT WILL BE LIKELY UNTIL AT LEAST
15Z-18Z MONDAY.
&&
.AVIATION...
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
KY...FLOOD WATCH THROUGH LATE MONDAY NIGHT FOR BALLARD-CALDWELL-
CALLOWAY-CARLISLE-CHRISTIAN-CRITTENDEN-DAVIESS-FULTON-
GRAVES-HENDERSON-HICKMAN-HOPKINS-LIVINGSTON-LYON-MARSHALL-
MCCRACKEN-MCLEAN-MUHLENBERG-TODD-TRIGG-UNION KY-WEBSTER.
MO...FLOOD WATCH THROUGH LATE MONDAY NIGHT FOR BUTLER-MISSISSIPPI-NEW
MADRID-RIPLEY-SCOTT-STODDARD.
IL...FLOOD WATCH THROUGH LATE MONDAY NIGHT FOR ALEXANDER-GALLATIN-
HARDIN-JOHNSON-MASSAC-POPE-PULASKI-SALINE-WHITE.
IN...FLOOD WATCH THROUGH LATE MONDAY NIGHT FOR GIBSON-PIKE-POSEY-
SPENCER-VANDERBURGH-WARRICK.
&&
RS/KESHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 508 AM CST SUN DEC 4 2011 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-051100- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN- MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER- RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- 508 AM CST SUN DEC 4 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN ILLINOIS...SOUTHWESTERN INDIANA...WESTERN KENTUCKY AND SOUTHEASTERN MISSOURI. .DAY ONE...TODAY AND TONIGHT A FLOOD WATCH IS IN EFFECT FOR PART OF THE REGION...GENERALLY SOUTH OF A LINE FROM POPLAR BLUFF MISSOURI TO ROCKPORT INDIANA. WIDESPREAD RAIN AMOUNTS OF 1 1/2 TO NEARLY 3 INCHES ARE EXPECTED THROUGH TONIGHT IN THAT AREA. PLEASE REFER TO THE FLOOD WATCH FOR DETAILS. LESSER RAIN AMOUNTS ARE EXPECTED NORTH OF THE FLOOD WATCH AREA. MINOR FLOODING ON A LOCAL SCALE CANNOT BE RULED OUT THERE. MINOR RIVER FLOODING WILL CONTINUE. REFER TO THE FLOOD WARNINGS AND STATEMENTS FOR DETAILS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY A FLOOD WATCH WILL REMAIN IN EFFECT THROUGH MONDAY NIGHT. ANOTHER 1 TO 2 INCHES OR SO OF RAIN IS EXPECTED MONDAY AND MONDAY NIGHT. PLEASE REFER TO THE FLOOD WATCH FOR DETAILS. MINOR RIVER FLOODING IS FORECAST TO CONTINUE. REFER TO THE FLOOD WARNINGS AND STATEMENTS FOR DETAILS. .SPOTTER INFORMATION STATEMENT... WE REQUEST THAT SPOTTERS REPORT IN IF FLOODING IS OBSERVED. ALSO PLEASE REPORT IN WITH RAINFALL AMOUNTS SUNDAY THROUGH TUESDAY.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 1239 PM CST SUN DEC 4 2011 ILZ075>078-080>082-084-085-088-MOZ076-086-087-100-107-042045- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- JACKSON-WILLIAMSON-UNION IL-PERRY MO-BOLLINGER-CAPE GIRARDEAU- WAYNE MO-CARTER- INCLUDING THE CITIES OF...MOUNT VERNON...FAIRFIELD...ALBION... MOUNT CARMEL...PINCKNEYVILLE...WEST FRANKFORT...MCLEANSBORO... CARBONDALE...HERRIN...JONESBORO...PERRYVILLE...MARBLE HILL... CAPE GIRARDEAU...PIEDMONT...VAN BUREN 1239 PM CST SUN DEC 4 2011 ...LOCALLY HEAVY RAIN EXPECTED THIS AFTERNOON THROUGH LATE MONDAY NIGHT... WIDESPREAD 1 TO 3 INCH RAINFALL AMOUNTS ARE FORECAST ACROSS NORTHERN PORTIONS OF SOUTHEAST MISSOURI AND SOUTHERN ILLINOIS THROUGH LATE MONDAY NIGHT. THE RAINFALL COULD LEAD TO ISOLATED FLOODING PROBLEMS ACROSS THE REGION. LOW LAND AND POOR DRAINAGE AREAS COULD SEE SOME MINOR FLOODING. HEAVIER RAINS ARE FORECAST FURTHER SOUTH TOWARD THE OHIO RIVER. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA FOR ADDITIONAL STATEMENTS.
The national radar mosaic for the moment the first event began.
4 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Indiana in 2011Every state in 2011This day in weather historyWarnings in Indiana, December 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 356037, 356035, 356036, 356038.